Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 104, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 15, 2017, 9:35 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 9:35 PM CDT (02:35 UTC)
- Expired
- Jun 15, 2017, 10:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 144 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:53 PM CDT | TSTM WND DMG | 3 Wnw Quitman, MO | SEVERAL TREES DOWN ACROSS WESTERN PORTIONS OF NODAWAY COUNTY PER 911 DISPATCH COMMUNICATIONS. |
| Jun 15, 9:53 PM CDT | TSTM WND DMG | 5 Sw Burlington Junctio, MO | SEVERAL TREES DOWN ACROSS WESTERN PORTIONS OF NODAWAY COUNTY PER 911 DISPATCH COMMUNICATIONS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
867 WUUS53 KEAX 160235 SVREAX MOC005-087-147-160300- /O.NEW.KEAX.SV.W.0104.170616T0235Z-170616T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Kansas City/Pleasant Hill MO 935 PM CDT THU JUN 15 2017 The National Weather Service in Pleasant Hill has issued a * Severe Thunderstorm Warning for... East central Atchison County in northwestern Missouri... Northern Holt County in northwestern Missouri... West central Nodaway County in northwestern Missouri... * Until 1000 PM CDT * At 933 PM CDT, a severe thunderstorm was located near Burlington Junction, or 10 miles east of Tarkio, moving southeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Maryville, Burlington Junction, Skidmore and Quitman. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4044 9535 4052 9521 4035 9487 4020 9510 TIME...MOT...LOC 0233Z 311DEG 26KT 4042 9517 HAIL...1.00IN WIND...<50MPH $$ Cutter
1 follow-up statement
296
WWUS53 KEAX 160305
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1005 PM CDT THU JUN 15 2017
MOC005-087-147-160314-
/O.EXP.KEAX.SV.W.0104.000000T0000Z-170616T0300Z/
Atchison MO-Holt MO-Nodaway MO-
1005 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ATCHISON...
NORTHERN HOLT AND WEST CENTRAL NODAWAY COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern Missouri.
LAT...LON 4044 9535 4052 9521 4035 9487 4020 9510
TIME...MOT...LOC 0304Z 311DEG 26KT 4028 9495
$$
CutterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:41 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 15, 6:41 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 641 PM CDT Thu Jun 15 2017 .Discussion... Issued at 316 PM CDT THU JUN 15 2017 For the remainder of the afternoon, temperatures will once again rise into the lower 90s across the area as steady warm advection continues. Dew point values have risen into the lower to mid 70s, making for heat indices near the 100 degree mark for areas across eastern Kansas and western Missouri. Fortunately, this transpired only recently as subsidence in the wake of early morning convection helped to temporarily scour out at least some of the low-level moisture content this morning. Aside from the heat, the main impact in the short-term will come in the form of additional thunderstorm activity approaching eastern Kansas and western Missouri near sunset this evening. Convection has recently formed across central Kansas near leeside surface low pressure underneath increasing 850 hPa wind fields within a very unstable air mass. Additional storms are expected to fire across central Kansas, eventually forming an MCS by this evening. This cluster of activity will then push ESE with time, arriving into eastern Kansas near sunset. With the loss of convergence, diurnal heating, and decreasing 850 hPa winds, storms are expected to generally weaken as they approach the CWA. With that said, an elevated highly unstable air mass will remain over the area, coupled with steep low to mid-level lapse rates. Thus, despite the overall weakening storm trend, the environment will still support large hail and damaging winds for eastern Kansas and western Missouri this evening. Storms will then continue to weaken before arriving into central Missouri, and should clear east of the local area by early Friday morning. Friday's setup will be very similar to Thursday. The warm sector will remain over the region as high temperatures approach the low 90s. Dry conditions are expected through much of the day in the wake of dissipating storms early Friday morning. Another progged MCS will then develop upstream Friday evening, this one being formed over southeastern Nebraska and southwestern Iowa. Near-zonal flow aloft will become northwesterly, which should direct storms over northwest to north central Missouri Friday night. Once again anticipating potential large hail and strong winds Friday night into Saturday morning for areas particularly north of Highway 36, though this potential may continue well into central Missouri depending on how storms progress southward into Saturday morning. Dew point values will continue to increase Saturday, eventually rising into the mid 70s for areas south of the Missouri River. The prolonged duration of the resulting increased heat indices near criteria values may warrant a Heat Advisory for Saturday afternoon, especially in light of weekend activities. Another round of thunderstorms are then expected to form along a cold front Saturday night into Sunday morning as the upstream boundary finally receives enough of a push to advance through the local area. Ample convergence along the front, increasing wind fields aloft ahead of a deepening upper-level trough to the north, and the existing unstable environment may support the best chance of widespread severe potential locally throughout this multi-day event. Widespread rain along the front is also anticipated, though the progressive nature of the front should limit rainfall amounts to generally half an inch or less. Cooler temperatures and dry conditions will then follow early Sunday and Monday as a surface ridge advances into the area. The pattern will then become active once again by the mid-week as southerly flow returns to the area. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 643 PM CDT THU JUN 15 2017 The main concern this TAF pd will be for thunderstorms capable of producing gusty winds to 40kts and mod-hvy rain reducing vsbys to 2SM or less btn 03Z-06Z. Lgt thunderstorms or showers will remain in the VC of the terminals thru 08Z. Byd that the TAF should remain VFR with just sct clouds around 5kft thru tomorrow morning before giving way to bkn mid-lvl clouds tomorrow afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...73
Hazardous weather outlook, Jun 15, 4:58 AM CDT, 16 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Thu Jun 15 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Thu Jun 15 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Temperatures will climb into the lower to mid 90s with heat index values ranging from 98 to 102 degrees this afternoon creating some potential for heat related issues. Storms are expected to develop over Kansas and Iowa in the late afternoon and move into our area after sunset. Some of these storms could be strong to severe with damaging winds being the main threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday The pattern of hot and humid daytime hours with potential strong to severe storms pushing through the area overnight will continue for Friday and Saturday evenings. The dewpoints on Saturday will increase into the mid 70s creating heat index values from 100 to 105 degrees in the afternoon. This would be the hottest heat index temperatures of the year so far so precautions may need to be taken for those sensitive to heat related illnesses. The active storm pattern will end Sunday morning with no significant hazardous weather expected through Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 15, 9:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 2 NNE RENO 39.08N 95.10W
06/15/2017 E1.00 INCH LEAVENWORTH KS TRAINED SPOTTER
SPOTTER REPORTS VIA EM QUARTER SIZE HAIL NEAR THE
INTERSECTION OF HWYS 24/40 AND HONEY CREEK RD.
&&
LGLocal storm report, Jun 15, 9:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
911 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 6 NNE JARBALO 39.27N 95.01W
06/15/2017 E1.00 INCH LEAVENWORTH KS TRAINED SPOTTER
SPOTTER REPORTS VIA EM QUARTER SIZE HAIL AT 187TH ST AND
HIGH PRAIRIE RD.
&&
LGSpecial weather statement, Jun 15, 9:17 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 917 PM CDT THU JUN 15 2017 MOZ001-002-160245- Atchison MO-Nodaway MO- 917 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES UNTIL 945 PM CDT... At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Blanchard, or 8 miles north of Tarkio, moving southeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Tarkio, Westboro and Blanchard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pleasant Hill. && A severe thunderstorm watch remains in effect until 100 AM CDT for northwestern Missouri. LAT...LON 4058 9519 4045 9508 4045 9539 4058 9549 TIME...MOT...LOC 0217Z 325DEG 10KT 4057 9536 Cutter
Special weather statement, Jun 15, 9:21 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
921 PM CDT THU JUN 15 2017
KSZ104-105-MOZ037-160300-
Johnson KS-Wyandotte KS-Jackson MO-
921 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WYANDOTTE...
NORTHEASTERN JOHNSON AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1000 PM
CDT...
At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Soto, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Overland Park, Olathe, Shawnee, Lenexa, Leawood,
Grandview, Prairie Village, Merriam, Mission, Bonner Springs,
Edwardsville, North Kansas City, Fairway, Mission Hills, Westwood,
Lake Quivira, Kansas City Kansas, Westwood Hills and Mission Woods.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 7.
Interstate 70 in Kansas between mile markers 419 and 423.
Interstate 35 in Missouri between mile markers 0 and 4.
Interstate 35 in Kansas between mile markers 216 and 235.
Interstate 635 between mile markers 0 and 4.
Interstate 470 between mile markers 0 and 2.
Interstate 435 between mile markers 0 and 10, and between mile
markers 64 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas...and west central Missouri.
LAT...LON 3912 9461 3911 9460 3914 9454 3915 9450
3887 9450 3886 9486 3905 9488
TIME...MOT...LOC 0221Z 262DEG 24KT 3897 9489
MellLocal storm report, Jun 15, 9:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 3 WSW SHAWNEE 39.01N 94.85W
06/15/2017 E0.75 INCH JOHNSON KS EMERGENCY MNGR
DIME SIZE HAIL REPORTED NEAR K-7 AND SHAWNEE MISSION PKWY
&&
LGLocal storm report, Jun 15, 9:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL 3 NNW GLADSTONE 39.26N 94.58W
06/15/2017 E1.00 INCH CLAY MO TRAINED SPOTTER
NEAR THE INTERSECTION OF 152 AND N. OAK TRFWY
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 32 min |
| Jun 15, 9:17 PM CDT | Special Weather Statement | EAX | Atchison | 28 min |
| Jun 15, 9:28 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 32 min |
| Jun 15, 9:55 PM CDT | Special Weather Statement | EAX | Nodaway | 35 min |
| Jun 15, 9:58 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Lafayette, Ray | 47 min |
| Jun 15, 10:42 PM CDT | Special Weather Statement | EAX | Saline | 48 min |
| Jun 15, 11:18 PM CDT | Special Weather Statement | EAX | Grundy, Linn, Mercer, Sullivan | 42 min |
| Jun 15, 11:23 PM CDT | Special Weather Statement | EAX | Saline | 52 min |
| Jun 16, 12:00 AM CDT | Special Weather Statement | EAX | Adair, Chariton, Linn, Macon, Randolph, Sullivan | 45 min |
| Jun 16, 12:44 AM CDT | Special Weather Statement | EAX | Adair, Macon, Randolph, Schuyler | 46 min |
| Jun 16, 3:25 AM CDT | Heat Advisory | EAX | Bates, Buchanan, Caldwell, Carroll, Cass, Chariton and 13 more | 37 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.